Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Laryngitis
Nov 2, 2006

The winter of 2005 - 2006 my girlfriend, who is positive, I am negative, developed a high fever, between 99 - 13, accompanied with laryngitis. This continued for almost 6 months. During this time her viral load spiked from undetectable to well over 500,000 her cdr count dropped from around 400 to 125. Almost every test you can imagine was run. She was not regecting her meds. The only answer we were given was that she must hae stopped taking her meds. This was not the case. She did for 2 days after about month three of the laryngitis but started back up and is very faithful about taking her meds every day and on time.

About 6 months ago her voice came back and her fever dropped and her viral load worked it's way back down to 125 and cd4 count went up over 500, the highest it has ever been.

Two weeks ago she developed a slight fever, 99.2 and lost her voice. She now has a slight fever and larynigitis.

Her Virul load is back up to around 1,500 and cd4 count has dropped to 375.

We saw many different specialist last year and emailed you. The standard answer was that she is not taking her meds. Since she is taking her meds and is very good about it this really upsets her and makes her want to give up. In addition it is very frustrating for her.

With that back ground do you have any additional ideas on what may be causing this and what if anything we can do besides let it run it's course.

Thank you for your time in this matter.

Response from Dr. Daar

It sounds like this must be very frustrating for both of you. Sometimes providers can appear to judgmental in assessing whether someone is taking their medications or not. The reality is that missing doses is just one reason why viral loads might increase. In her case it sounds like her viral load has been detectable on her current regimen for many months. While the acute illness may or may not have triggered all of this the bottom line is that now serious consideration must be given to whether her virus has become resistant to any of her medications. I would encourage you to discuss with her provider having a drug resistance test performed and based upon this potentially modifying her regimen to achieve viral suppression to below the limits of detection.

I am not sure how any of this relates to her past or current fever and laryngitis but optimizing her antiretrovirals is a good place to start. If the fever and laryngitis do not resolve it will require further evaluation by her provider and possibly an Ear, Nose and Throat specialist. Please don't let her get too frustrated or give up. She should do great.

Best, Eric


Previous
Worried about lipoatrophy
Next
High Viral Load

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement